SAN DIEGO—Hypomagnesemia in the first three months following renal transplantation may be a risk factor for the development of rapid new-onset type 2 diabetes (NODAT), according to researchers.
The finding emerged from a study of 16 renal transplant recipients conducted by researchers at North Shore-Long Island Jewish Health Systems and Hofstra Medical School in Manhasset, N.Y. All patients were on a triple drug protocol consisting of mycophenolate sodium, tacrolimus, and prednisone.
NODAT developed in three patients within the first three months post-transplant. These patients had a mean hemoglobin A1c (HbA1c) level of 8.1; the remaining 13 patients (controls) had an HbA1c of 5.1. At three months, blood magnesium levels were 1.3 mg/dL in the NODAT arm versus 2.1 mg/dL in the controls, a significant difference between the groups, investigators reported here at the 2010 American Transplant Congress.
The investigators, led by Kenar D. Jhaveri, MD, noted that hypomagnesemia is a frequent complication in the early post-transplant period and is especially associated with the use of calcineurin inhibitors (CNIs). Dr. Jhaveri’s team observed significantly higher trough levels of tacrolimus (a CNI) in the NODAT group compared with controls at three months, and noted that this is confounding the data given the small number of patients in the study.
A previous European study showed an association between serum magnesium levels below 1.9 mg/dL and development of NODAT, slightly higher than the 1.3-1.4 mg/dL threshold found in the new study. Dr. Jhaveri’s team thought it prudent, until larger studies are conducted, to recommend an in-between threshold—1.5 mg/dL—above which serum magnesium levels should be maintained.